Getting off of Seroquel

Posted by anniegk @anniegk, Jun 8, 2018

I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks...I think that is too fast of a taper after being on a drug for over a year. What do you think?

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

Profile picture for longtermchanges @longtermchanges

Hello,

I am hoping to get some advice here on the difference between withdrawal symptoms and recurrence of the problems that landed me on this drug in the first place.

I was on 300-250 of Seroquel for several years. This was prescribed for psychotic depression and intrusive thoughts OCD. I have had no signs of OCD or psychotic depression for many years and my Psychiatrist has encouraged me to lower my dose of seroquel (I am remaining on Wellbutrin despite the depression not being around for a long while too). Lowering it makes me feel much more awake and I've been told I'm 'glowing' and 'present' by friends and family since decreasing. In the last year I have decreased from 200 to 100. My challenges are coming now that I have decreased to 75. This is obviously a larger decrease percentage-wise so I was expecting some difficulty but this seems to be intense. I am finding that I am forgetting everything, I am very agitated and have had several arguments since lowering (something that I almost never do). I also feel like I have to talk a lot, like I can't shut up and have 'faster/racing' thoughts. I decreased my dose almost 2 weeks ago.

I've read (somewhere- I truly can't remember so not sure how reliable the source) that the increase in the number of dopamine receptors that comes with taking seroquel can take months to stabilize after a decrease (the same as with drug addicts). Does anyone have experience with tapering and remember how they felt? I always feel really weird at first but overall it's better and I haven't felt quite this badly for this long.

I am confused as to weather this is a withdrawal issue or not because these signs are not like my OCD in many ways but they do have similar 'loud' thoughts (as in rather than letting something go in a conversation I become a bit more sassy) and I feel a lot less chill than normal.

Anything you may have to share on your experience of decreasing your dosage is much appreciated.

Jump to this post

@longtermchanges I stopped Seroquel 200mg for bipolar 1 4 1/2 years ago and had a server manic episode with psychosis. . I will never stop it again.

REPLY
Profile picture for msturcken @msturcken

@longtermchanges I stopped Seroquel 200mg for bipolar 1 4 1/2 years ago and had a server manic episode with psychosis. . I will never stop it again.

Jump to this post

@msturcken Hello, I am SO sorry you went through that. What a nightmare that must have been. I do not have a history of bipolar myself. I have now been off Seroquel for a few years and have not had those complications. I did it very slowly (25 mg for over a year and that halved for a while too). I lowered my dose based on mood and the seasons with my psychiatrist helping along the way with regular meetings. Seroquel is a miracle drug but for me it’s benefits were no longer outweighing the side effects. Thanks for sharing and I wish you the best.

REPLY
Profile picture for insomniac @insomniac

Seroquel. I’ve had four root canals within one year. I have been on 400 mg Seroquel for 2 years. I think Seroquel could cause tooth decay because it causes dry mouth, elevated blood sugar, bruxism and maybe something else. I believe it can also cause alveolar bone loss which is causing more space at the base of my teeth. Has anybody had tooth decay from Seroquel? There is some information about Seroquel and tooth decay online.

Now I want to get off the Seroquel. I’m on 50 mg ER and 350 mg regular at bedtime. If I reduce the dosage it’s hard to sleep. I think even cutting by 12.5 mg per month will be difficult. Does anybody have experience or recommendations on how to get off Seroquel? Perhaps I could use Ambien, Ativan, benzodiazepines, Remeron and or liquid magnesium while I am quitting Seroquel. Any recommendations?

Jump to this post

@insomniac I have had serious decay while on seroquel for 26 years 200mg. I am going to stop the Wellbutrin. That causes dry mouth too. I am going to talk to my dentist. Products for dry mouth will help and three month cleanings and fluoride sealants. I hope so. Getting off seroquel and getting stabilized on another drug will be hard. Has anyone here found solutions for the dry mouth caused by seroquel without goof it.

REPLY
Profile picture for msturcken @msturcken

@longtermchanges I stopped Seroquel 200mg for bipolar 1 4 1/2 years ago and had a server manic episode with psychosis. . I will never stop it again.

Jump to this post

@msturcken me too. I will never stop it unless I transition to vyalar but then I will have sleep problems

REPLY
Please sign in or register to post a reply.